Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 268, NWS Nashville, TN

July 16, 2012DeKalb County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 16, 2012, 9:01 PM CDT for DeKalb County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 9:01 PM CDT (02:01 UTC)
Expired
Jul 16, 2012, 9:30 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County DeKalb County, TN

The radar

The Nashville radar (KOHX), 81 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2447 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2447 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WUUS54 KOHX 170201
SVROHX
TNC041-170230-
/O.NEW.KOHX.SV.W.0268.120717T0201Z-120717T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
901 PM CDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DE KALB COUNTY IN MIDDLE TENNESSEE...

* UNTIL 930 PM CDT

* AT 852 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR SMITHVILLE...MOVING SLOWLY SOUTHEAST.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN DE KALB COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3599 8564 3590 8572 3598 8586 3606 8575
TIME...MOT...LOC 0201Z 314DEG 8KT 3597 8573

$$

FORECASTER:
19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 7:50 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 16, 7:50 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
750 PM CDT MON JUL 16 2012

.UPDATE...FOR 00Z AVIATION FORECASTS.

&&

.AVIATION...LOOK FOR SOME LATE NIGHT RADIATION FOG TO RE-DEVELOP
IN THE MID STATE, WITH MVFR AND POSSIBLY IFR CONDITIONS DEVELOPING
AT ALL THREE MIDDLE TN TERMINALS AFTER 09Z. VFR CONDITIONS SHOULD
RETURN BY 13Z AND CONTINUE FOR THE REMAINDER OF THE FORECAST PERIOD.
ISOLATED THUNDERSTORMS ARE EXPECTED TO FORM IN THE AFTERNOON HEAT ON
TUESDAY. HOWEVER, SINCE COVERAGE IS EXPECTED TO BE QUITE LIMITED,
WILL NOT MENTION IN TAFS.

HIGH PRESSURE WILL REMAIN IN CONTROL OF MID STATE WEATHER THROUGH
TOMORROW, PRODUCING W-TO-SW SURFACE FLOW AOB 10 KTS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Jul 16, 5:47 AM CDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
547 AM CDT MON JUL 16 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-171100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
547 AM CDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. LOCALIZED
FLOODING WILL BE POSSIBLE WITH THE HEAVIEST DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE
AFTERNOON HOURS THROUGHOUT THE WEEK. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH LOCALIZED FLOODING POTENTIAL.

HEAT INDEXES WILL RISE INTO THE TRIPLE DIGITS BY MID WEEK AND BECOME
HAZARDOUS TO THOSE WORKING OUTDOORS WITH RESPIRATORY ISSUES AND
HEAT RELATED ILLNESSES.

TB12

In the hours before

Special weather statement, Jul 16, 3:57 PM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT MON JUL 16 2012

TNZ005>010-022>031-056>064-075-077-093>095-171000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-
CANNON-DE KALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...CAMDEN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...LOBELVILLE...CENTERVILLE...
HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...
MURFREESBORO...WOODBURY...SMITHVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...WAYNESBORO...LAWRENCEBURG...PULASKI
357 PM CDT MON JUL 16 2012

...HEAT INDICES APPROACHING 103 TO 104 DEGREES EXPECTED TUESDAY
AND WEDNESDAY AFTERNOONS FOR LOCATIONS WEST OF THE CUMBERLAND
PLATEAU...

EXPECTED HOT...MOIST CONDITIONS UNDER HIGH PRESSURE AT THE SURFACE
AND ALOFT WILL RESULT IN DANGEROUS HEAT INDICES BOTH TUESDAY AND
WEDNESDAY AFTERNOONS. HIGH TEMPERATURES ARE EXPECTED TO TOP OUT IN
THE MID 90S BOTH DAYS. WITH DEWPOINTS RANGING FROM THE UPPER 60S
TO LOWER 70S...RESULTANT HEAT INDICES SHOULD TOP OUT IN THE 103 TO
TO 104 DEGREE RANGE BOTH TUESDAY AND WEDNESDAY AFTERNOONS FOR LOCATIONS
WEST OF THE CUMBERLAND PLATEAU.

USE CAUTION IF YOU HAVE PLANS TO BE OUTDOORS DURING THE AFTERNOON
AND EARLY EVENING HOURS. DRINK PLENTY OF WATER AND NON ALCOHOLIC
FLUIDS...AND WEAR LIGHT WEIGHT...LIGHT COLORED CLOTHING. REMEMBER
TO NOT LEAVE CHILDREN... THE ELDERLY...OR EVEN PETS IN A LOCKED UP
CAR...EVEN IF THE WINDOWS ARE ROLLED DOWN. IF YOU HAVE TO BE OUTSIDE...
TAKE FREQUENT BREAKS IF POSSIBLE IN AIR CONDITIONED FACILITIES.

31
Special weather statement, Jul 16, 4:33 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
433 PM CDT MON JUL 16 2012

TNZ061-162230-
MARSHALL-
433 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF LEWISBURG...NEARLY STATIONARY.

THIS STORM MAY PRODUCE BRIEF WIND GUSTS OF 30 TO 40 MPH...WHICH CAN
BREAK LIMBS FROM TREES AND TOPPLE POORLY ROOTED WEAK TREES. IN ADDITION
TO THE WIND...YOU CAN EXPECT TORRENTIAL DOWNPOURS AND RAINFALL RATES
OF ONE HALF TO ONE INCH AN HOUR...WHICH MAY CAUSING PONDING OF WATER IN
LOW LYING AND POORLY DRAINED AREAS.

LAT...LON 3567 8680 3571 8672 3569 8664 3559 8666
      3558 8679

19
Special weather statement, Jul 16, 4:46 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT MON JUL 16 2012

TNZ005>010-022>031-056>064-075-077-093>095-171000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-
CANNON-DE KALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...CAMDEN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...LOBELVILLE...CENTERVILLE...
HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...
MURFREESBORO...WOODBURY...SMITHVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...WAYNESBORO...LAWRENCEBURG...PULASKI
446 PM CDT MON JUL 16 2012

...HEAT INDICES APPROACHING 103 TO 104 DEGREES EXPECTED TUESDAY
AND WEDNESDAY AFTERNOONS FOR LOCATIONS WEST OF THE CUMBERLAND
PLATEAU...

EXPECTED HOT...MOIST CONDITIONS UNDER HIGH PRESSURE AT THE SURFACE
AND ALOFT WILL RESULT IN DANGEROUS HEAT INDICES BOTH TUESDAY AND
WEDNESDAY AFTERNOONS. HIGH TEMPERATURES ARE EXPECTED TO TOP OUT IN
THE MID 90S BOTH DAYS. WITH DEWPOINTS RANGING FROM THE UPPER 60S
TO LOWER 70S...RESULTANT HEAT INDICES SHOULD TOP OUT IN THE 103 TO
TO 104 DEGREE RANGE BOTH TUESDAY AND WEDNESDAY AFTERNOONS FOR LOCATIONS
WEST OF THE CUMBERLAND PLATEAU.

USE CAUTION IF YOU HAVE PLANS TO BE OUTDOORS DURING THE AFTERNOON
AND EARLY EVENING HOURS. DRINK PLENTY OF WATER AND NON ALCOHOLIC
FLUIDS...AND WEAR LIGHT WEIGHT...LIGHT COLORED CLOTHING. REMEMBER
TO NOT LEAVE CHILDREN... THE ELDERLY...OR EVEN PETS IN A LOCKED UP
CAR...EVEN IF THE WINDOWS ARE ROLLED DOWN. IF YOU HAVE TO BE OUTSIDE...
TAKE FREQUENT BREAKS IF POSSIBLE IN AIR CONDITIONED FACILITIES.

31
Local storm report, Jul 16, 7:15 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     3 N MURFREESBORO        35.90N 86.39W
07/16/2012                   RUTHERFORD         TN   TRAINED SPOTTER

            TREES AND TREE LIMBS DOWN AND SOME SHINGLES BLOWN OFF
            ROOFS.

&&

DMASSIE
Special weather statement, Jul 16, 7:21 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
721 PM CDT MON JUL 16 2012

TNZ028-062-063-170100-
CANNON-RUTHERFORD-WILSON-
721 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...RUTHERFORD AND WILSON
COUNTIES...

AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WOODBURY...MOVING SOUTHEAST
AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM AS WELL AS HEAVY
RAINFALL.

LAT...LON 3595 8598 3592 8596 3574 8611 3591 8633
      3605 8622

11
Special weather statement, Jul 16, 8:59 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
859 PM CDT MON JUL 16 2012

TNZ032-063>065-077>080-170400-
PUTNAM-CANNON-DE KALB-WHITE-COFFEE-WARREN-GRUNDY-VAN BUREN-
INCLUDING THE CITIES OF...COOKEVILLE...WOODBURY...SMITHVILLE...
SPARTA...TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...
SPENCER
859 PM CDT MON JUL 16 2012

...THUNDERSTORMS WITH HEAVY RAINFALL LIKELY TO PRODUCE PONDING OF WATER...

AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS...WITH VERY HEAVY RAINS...HAVE PERSISTED OVER
NORTHERN PARTS OF CANNON COUNTY...AS WELL AS SOUTHERN DEKALB
COUNTY...AND NORTHERN WARREN COUNTY SINCE ABOUT 730 PM. DOPPLER
RADAR ESTIMATES THAT RAINFALL OF TWO AND A HALF INCHES HAVE
OCCURRED IN A FEW LOCATIONS...AND WILL PRODUCE PONDING OF WATER IN
LOW LYING AND POORLY DRAINED AREAS. MOTORISTS SHOULD EXERCISE
APPROPRIATE CAUTION.

IN ADDITION TO THE HEAVY RAINS...A FEW OF THESE STORMS MAY PRODUCE
WIND GUSTS OF AROUND 40 MPH.

LAT...LON 3595 8598 3592 8596 3574 8611 3591 8633
      3605 8622

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:13 PM CDTSevere Thunderstorm WarningOHXGiles21 min
Jul 16, 7:21 PM CDTSpecial Weather StatementOHXCannon39 min
Jul 16, 8:59 PM CDTSpecial Weather StatementOHXCannon2 hr
Jul 16, 9:12 PM CDTAreal Flood AdvisoryOHXCannon, Warren63 min
Jul 17, 5:49 PM CDTSpecial Weather StatementOHXWayne26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.